The stability of stratified spatially periodic shear flows at low Péclet number

Abstract : This work addresses the question of the stability of stratified, spatially periodic shear flows at low Péclet number but high Reynolds number. This little-studied limit is motivated by astrophysical systems, where the Prandtl number is often very small. Furthermore, it can be studied using a reduced set of “low-Péclet-number equations” proposed by Lignières [“The small-Péclet-number approximation in stellar radiative zones, (Astron. Astrophys. 348, 933–939 (1999). Through a linear stability analysis, we first determine the conditions for instability to infinitesimal perturbations. We formally extend Squire’s theorem to the low-Péclet-number equations, which shows that the first unstable mode is always two-dimensional. We then perform an energy stability analysis of the low-Péclet-number equations and prove that for a given value of the Reynolds number, above a critical strength of the stratification, any smooth periodic shear flow is stable to perturbations of arbitrary amplitude. In that parameter regime, the flow can only be laminar and turbulent mixing does not take place. Finding that the conditions for linear and energy stability are different, we thus identify a region in parameter space where finite-amplitude instabilities could exist. Using direct numerical simulations, we indeed find that the system is subject to such finite-amplitude instabilities. We determine numerically how far into the linearly stable region of parameter space turbulence can be sustained
Document type :
Journal articles
Complete list of metadatas

Cited literature [33 references]  Display  Hide  Download

https://hal-cea.archives-ouvertes.fr/cea-01497917
Contributor : Dominique Girard <>
Submitted on : Wednesday, March 29, 2017 - 3:11:41 PM
Last modification on : Thursday, February 7, 2019 - 3:17:53 PM
Long-term archiving on : Friday, June 30, 2017 - 3:25:25 PM

File

1507.07286.pdf
Files produced by the author(s)

Identifiers

Citation

Pascale Garaud, Basile Gallet, Tobias Bischoff. The stability of stratified spatially periodic shear flows at low Péclet number. Physics of Fluids, American Institute of Physics, 2015, 27, pp.84104. ⟨10.1063/1.4928164⟩. ⟨cea-01497917⟩

Share

Metrics

Record views

484

Files downloads

117